Indiana, 2009

Flash Flood and Flood in Indiana, May 1, 2009

May 1, 2009 · NWS IND · 2 events in 1 county or zone

Heavy rains fell over portions of central Indiana in the early morning hours. Rainfall in excess of 2 inches fell during a time period of a few hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Heavy rains fell over portions of central Indiana in the early morning hours. Rainfall in excess of 2 inches fell during a time period of a few hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 1, 12:20 AM EST, 43 minutes earlier.

Area forecast discussion, May 1, 12:20 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
120 AM EDT FRI MAY 1 2009

.AVIATION...DISCUSSION FOR 06Z TAFS.

SFC ANALYSIS EARLY THIS EVENING SHOWS LOW PRES OVR THE GRT LAKES
WITH TWO TROUGHS AFFECTING THE AREA. THE FIRST TROUGH HAS EXITED
INDIANA AND IS OVER OHIO...WHILE THE SECOND FOUND FROM EASTERN WI TO
CENTRAL IL.

MAINLY MVFR CONDITIONS ARE IN PLACE ACRS THE AREA AS WE START THIS
SET OF TAFS...BUT RAPID AND HIGHLY VARIABLE CONDITIONS WILL BE
POSSIBLE AT THE TAF SITES IN THE CYCLONIC FLOW WITH THE PASSING
TROUGH.

TIME HEIGHT SECTIONS SHOW VERY MOIST LOWER LVLS WITH LIMITED FORCING
UNTIL AFT 00Z FRI. MEANWHILE A SFC CD FRONT WL CONTINUE TO APPROACH
FROM THE NW WITH LITTLE SUPPORT ALOFT. WITH WEAK INSTABILITY...WL
NEED TO KEEP MENTION OF VCSH AT THE TAF SITES ALONG WITH MVFR
CONDITIONS. BRIEF IFR CONDITIONS WL BE POSSIBLE WITH ANY SHRA OR
TSRA THAT DEVELOP...BUT CONFIDENCE ON PRECISE TIMING AND LOCATION IS
VERY LOW. HAVE KEPT VCSH MENTION MAINLY TO THE LATE AFTERNOON AND
EVENING HOURS ON FRI AS HEATING AND FROPAS ARE OPTIMAL IN THIS
WINDOW.

&&

.DISCUSSION...
MAIN CONCERN FOR THE SHORT TERM WILL BE THE CHANCES OF RAIN. THIS
AFTERNOON LOW PRESSURE WAS OVER NORTHERN IL WITH A COLD FRONT
EXTENDING TO THE SOUTHWEST. MODELS ARE CONSISTENT WITH THE MOVEMENT
OF THE LOW TO NORTH OF THE GREAT LAKES BY 12Z. DURING THE DAY ALL
THE INGREDIENTS DID NOT COME TOGETHER AT THE SAME TIME FOR CONTINUED
SUPPORT FOR A LARGE OUTBREAK OF WEATHER. THE BEST WIND SHEAR MOVED
OUT DURING THE MORNING. THE RAIN DURING THE MORNING SLOWED THE
INSTABILITY. TONIGHT MODELS HAVE AN AREA OF PVA MOVING THROUGH. THE
GFS HAS IT THE STRONGEST BUT MAINLY IN SOUTHERN INDIANA. NONE OF THE
MODELS HAVE MUCH FRONTOGENESIS. THE PROJECTED SOUNDINGS ON ALL
MODELS DO HAVE MID LEVEL DRYING THIS EVENING BUT BECOMING A LITTLE
MORE MOIST LATER TONIGHT. PRECIP WATER REMAINS AROUND 1.3 INCH.
LIFTED INDEXES DROP TO AROUND -2. WITH THE MOISTURE AND SOME
INSTABILITY WILL KEEP LIKELY POPS BUT DOWN PLAYED THE HEAVY RAIN. AS
FAR AS TEMPS TONIGHT ALL MODELS ARE VERY CONSISTENT BETWEEN THEM
ALSO WITH PREVIOUS RUN. THE RAIN AND CLOUDS HELD TEMPS DOWN THIS
AFTERNOON. WITH THE CONSISTENCY OF THE MODELS WILL GO NEAR THEIR
TEMPS. ON FRIDAY THE COLD FRONT MOVES THROUGH INDIANA. THE GFS DOES
HAVE SOME FRONTOGENESIS DURING THE MORNING. WILL KEEP LIKELY POPS
WITH THE FRONTAL PASSAGE THEN DECREASE TO SCT SHOWERS DUE TO
CONTINUED UNSTABLE AIR. MODELS HAVE AN AREA OF PVA MOVING THROUGH
FRIDAY NIGHT MAINLY IN THE SOUTHERN SECTIONS. THE GFS IS THE
STRONGEST BUT A LITTLE FURTHER TO THE EAST. DUE TO THIS WILL GO
LIKELY POPS IN THE SOUTH WITH A CHANCE IN THE CENTRAL AND NORTH. THE
COLD FRONT BECOMES STATIONARY IN KENTUCKY FRIDAY NIGHT. THE GFS
MOVES IT A LITTLE FURTHER TO THE SOUTH ON SATURDAY BUT THE NAM HOLDS
IT IN KY. THE ECM PUSHES THE FRONT EVEN FURTHER TO THE SOUTH. THE
NAM IS VERY MOIST IN MOST LEVELS WITH THE OTHER TWO HAVING
PRECIPITABLE WATER DROPPING TO AROUND .80 INCH. WILL KEEP CHANCE
POPS ON SATURDAY DUE TO THE FRONT IN SOUTHERN SECTIONS BUT A LITTLE
LOWER THEN GUIDANCE VALUES. MODELS ARE CONSISTENT WITH GOOD CAA.
WITH CLOUDY SKIES TEMPS SHOULD ONLY INCREASE A FEW DEGREES ABOVE
LOWS. ON SUNDAY THE FRONT REMAINS IN KY. WILL KEEP POPS IN SOUTHERN
SECTIONS DUE TO THIS. FOR THE EXTENDED SYSTEMS MOVE VERY LITTLE. THE
FRONT IN KY MOVES N AS A WARM FRONT ON TUE BUT A COLD FRONT THEN
MOVES THROUGH THE AREA. WITH THIS CONTINUED UNSTABLE SYSTEMS IN THE
AREA WILL KEEP A CHANCE GOING THROUGH THE REST OF THE FORECAST.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...JP
PUBLIC...SH
Hazardous weather outlook, Apr 30, 3:44 PM EST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
444 PM EDT THU APR 30 2009

INZ021-030-031-036>038-041-042-045-046-048-049-052-055>057-
062>065-069-072-011000-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-DELAWARE-RANDOLPH-
PUTNAM-HENDRICKS-HANCOCK-HENRY-CLAY-JOHNSON-SHELBY-RUSH-MONROE-
BROWN-BARTHOLOMEW-DECATUR-MARTIN-JENNINGS-
444 PM EDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED TONIGHT. A FEW STORMS
MAY PRODUCE SMALL HAIL AND GUSTY WINDS...HOWEVER THE THUNDERSTORMS
WILL REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE ON FRIDAY...AND THEN AGAIN
AROUND NEXT TUESDAY. AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-039-040-043-044-047-051-053-054-060-061-067-068-
070-071-011000-
WARREN-TIPPECANOE-FOUNTAIN-HAMILTON-MADISON-VERMILLION-PARKE-
MARION-VIGO-OWEN-MORGAN-SULLIVAN-GREENE-KNOX-DAVIESS-LAWRENCE-
JACKSON-
444 PM EDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED TONIGHT. A FEW STORMS
MAY PRODUCE SMALL HAIL AND GUSTY WINDS...HOWEVER THE THUNDERSTORMS
WILL REMAIN BELOW SEVERE LEVELS.

LOWLAND FLOODING IS EXPECTED ALONG PORTIONS OF THE WHITE...EAST
FORK OF THE WHITE...AND WABASH RIVERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE ON FRIDAY...AND THEN AGAIN
AROUND NEXT TUESDAY. AT THIS TIME...SEVERE STORMS ARE NOT
EXPECTED.

LOWLAND FLOODING IS EXPECTED TO CONTINUE ALONG PORTIONS OF THE
WHITE...EAST FORK OF THE WHITE...AND WABASH RIVERS INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JAS

The radar

The Indianapolis radar (KIND), 83 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Clinton

When
May 1, 1:03 AM EST to 4:00 AM EST
Where
Clinton County, 3.12 mi WNW of Mulberry to 0.57 mi W of Fickle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.372, -86.722

Frankfort Police reported serious flooding in the Frankfort area. They reported a few people had to be rescued from their vehicles and up to 3 feet of water was occurring on some city streets.

Flood, Clinton

When
May 1, 4:02 AM EST to 8:00 AM EST
Where
Clinton County, 1.51 mi W of Mulberry to 2.12 mi N of Michigantown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.349, -86.699

Frankfort Police reported extensive street flooding was occurring over parts of the Frankfort area. Some local roads were closed by high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176140, 176149.